Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2006, 11:31 PM CDT for Cass County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2006, 11:31 PM CDT (04:31 UTC)
- Expired
- May 24, 2006, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 240431 SVRDMX IAC029-240515- /O.NEW.KDMX.SV.W.0161.060524T0431Z-060524T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1131 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA. * UNTIL 1215 AM CDT. * AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WALNUT TO 6 MILES WEST OF ELLIOTT...OR ALONG A LINE EXTENDING FROM 60 MILES SOUTH OF IDA GROVE TO 50 MILES NORTH OF TARKIO...AND MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ATLANTIC AIRPORT BY 1140 PM CDT. NEAR WIOTA BY 1150 PM CDT. NEAR CUMBERLAND BY 1155 PM CDT. NEAR MASSENA BY MIDNIGHT CDT. THE LOCATIONS OF MARNE...LEWIS AND ANITA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 50 AND 72. LAT...LON 4150 9516 4117 9514 4118 9472 4150 9471 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 240454 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1154 PM CDT TUE MAY 23 2006 IAC029-240515- /O.CON.KDMX.SV.W.0161.000000T0000Z-060524T0515Z/ CASS IA- 1154 PM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CASS COUNTY UNTIL 1215 AM CDT... AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ATLANTIC TO 9 MILES SOUTHEAST OF ATLANTIC TO 7 MILES EAST OF GRISWOLD...AND MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR CUMBERLAND BY MIDNIGHT CDT. NEAR ANITA BY 1205 AM CDT. NEAR MASSENA BY 1210 AM CDT. THE LOCATION OF WIOTA IS ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 50 AND 72. LAT...LON 4150 9516 4117 9514 4118 9472 4150 9471 $$ KINNEY
000 WWUS53 KDMX 240514 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1214 AM CDT WED MAY 24 2006 IAC029-240524- /O.EXP.KDMX.SV.W.0161.000000T0000Z-060524T0515Z/ CASS IA- 1214 AM CDT WED MAY 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1210 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4150 9516 4117 9514 4118 9472 4150 9471 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:30 PM CDT, 8 hours 1 minute earlier.
Area forecast discussion, May 23, 3:30 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE MAY 23 2006 .DISCUSSION... COMPLICATED FORECAST THIS ISSUANCE. WE HAD SOME ISOLATED THUNDERSTORMS DEVELOP THIS MORNING ALONG A NARROW AXIS OF 850 THETA-E ADVECTION. THIS WAS ALSO AIDED BY A WEAK SURFACE WAVE AS DEPICTED IN SFC ANALYSIS. AS SOON AS THE STORMS MOVED INTO DRIER AIR THEY FELL APART. CAP OUT WEST NOW IS RAPIDLY ERODING AS A RIBBON OF MID TO UPPER 60S DEWPOINTS GETS DRAWN NORTHWARD. CAPE VALUES (ESPECIALLY 0-3 KM) ARE INCREASING AS WELL BUT THERE IS NO REAL TRIGGER YET. THE BETTER CAPE AND DEEPER MOISTURE REMAIN WEST CLOSER TO THE UPPER SYSTEM OVER SDKTA. THE UPPER SYSTEM WILL MOVE EAST OVER THE NEXT FEW HOURS AND A LLJ WILL DEVELOP AFT 00Z WHICH HAS AIDED IN THE DEVELOPMENT OF STORMS OVER NEB/SDKTA. THESE STORMS WILL BE SLOW TO MOVE BUT EVENTUALLY (BETWEEN 00Z AND 03Z) WILL MAKE IT INTO THE WESTERN CWA. THE LINE SHOULD THEN MOVE ACROSS THE CWA OVERNIGHT. WEDNESDAY AND THURSDAY PRESENT EQUALLY TOUGH CHALLENGES AS THE UPPER LOW WILL SLOW AS IT PUSHES EAST LEAVING A TROUGH SOMEWHERE OVER THE CWA. I HAVE SPENT EXTRA TIME ON WEDNESDAYS PRECIP GRIDS AS THERE WILL LIKELY BE SOME LINGERING STORMS/SHOWERS FROM TONIGHT/S CONVECTIVE LINE IN THE MORNING. WE SHOULD SEE A BREAK MID TO LATE MORNING AND IF WE SEE SOME SUN...A RELOADING OF THE ATMOSPHERE FOR CONVECTION LATER IN THE AFTERNOON AND EVENING. THE EXTENT OF THE CONVECTION WILL DEPEND ON WHERE THE TROUGH SETS UP. THE EASTERN CWA WILL HAVE THE BEST CHANCE FOR THUNDER BUT HOW FAR NORTHWEST TO TAKE THE HIGHER POPS IS DIFFICULT TO SAY. FOR NOW I HAVE IT BACK AS FAR AS ALGONA BUT THE MAY BE TOO FAR NORTHWEST. THE MID SHIFT CAN DECIDE THIS ONCE THINGS COME INTO PLAY. THEN FOR THURSDAY WE GET WRAP AROUND PRECIP AS THE SURFACE LOW SINKS SOUTHEAST BUT AGAIN...THE EXTENT OF THIS IS HIGHLY QUESTIONABLE AT THIS POINT. THE WEEKEND STILL LOOKS WARM BUT I DONT KNOW HOW DRY. DEFINITELY A SUMMER PATTERN BUT ECMWF AND GFS ARE HINTING AT WEAK WAVES MOVING ACROSS THE FRONT GIVING SOME LATE DAY/OVERNIGHT PRECIP CHANCES...ESPECIALLY MONDAY WHEN THE FRONT STARTS TO MOVE. I COULD SEE A COUPLE DIFFERENT SOLUTIONS HERE...AND IF THERE ARE MORE CLOUDS THAN THE MODELS ARE ELUDING TO THEN TEMPS WILL NEED TO BE LOOKED AT AS WELL. FOR NOW WILL LEAVE AS IS BUT THIS WILL BE SOMETHING TO CONSIDER IN A FEW MORE RUNS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, May 23, 11:18 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1118 PM CDT TUE MAY 23 2006 IAZ004-005-015-023-024-033>036-044>048-057>061-070>075-081>086- 092>097-241200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1118 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA UNTIL 4 AM. NON SEVERE THUNDERSTORMS WITH WINDS OF 35 TO 50 MPH ARE EXPECTED. SMALL HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS. HEAVY RAINS CAN BE EXPECTED WITH THE STORMS PRODUCING RAINFALL IN EXCESS OF ONE INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY. THE MOST LIKELY TIME OF OCCURRENCE SHOULD BE DURING THE AFTERNOON HOURS. THE THUNDERSTORMS SHOULD BE BELOW SEVERE LIMITS BUT THEY MAY PRODUCE GUSTY NON-SEVERE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. IAZ006-007-016-017-025>028-037>039-049-050-062-241200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 1118 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS IOWA TONIGHT FROM WEST TO EAST. THE STORMS SHOULD WEAKEN AS THEY MOVE EAST LATE TONIGHT BUT WINDS OF 35 TO 50 ARE STILL POSSIBLE IN THE OUTLOOK AREA. BRIEF HEAVY RAINS WILL LIKELY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE STORMS WEDNESDAY MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS ON THURSDAY ARE NOT FORECAST TO BE SEVERE...BUT GUSTY NON-SEVERE WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.